Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Hanford, CA

September 18, 2025Kern County, California

NWS Hanford, CA issued this flash flood warning at Sep 18, 2025, 5:11 PM PDT for Kern County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2025, 5:11 PM PDT (00:11 UTC)
Expired
Sep 18, 2025, 10:45 PM PDT
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 44 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2025-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2025-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WGUS56 KHNX 190011
FFWHNX
CAC029-190315-
/O.NEW.KHNX.FF.W.0013.250919T0011Z-250919T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
511 PM PDT Thu Sep 18 2025

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  East Central Kern County in central California...

* Until 815 PM PDT.

* At 511 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Laurel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3559 11765 3526 11772 3524 11786 3530 11795
      3541 11799 3563 11789

FLASH FLOOD...RADAR INDICATED

$$

SM
2 follow-up statements
656 
WGUS56 KHNX 190243 RRA
FFWHNX
CAC029-190545-
/O.EXT.KHNX.FF.W.0013.000000T0000Z-250919T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
743 PM PDT Thu Sep 18 2025

The National Weather Service in Hanford has extended the

* Flash Flood Warning for...
  East Central Kern County in central California...

* Until 1045 PM PDT.

* At 743 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. The expected rainfall rate is 0.25 to 0.5 inches in 1 
  hour. Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Laurel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3559 11765 3526 11772 3524 11786 3530 11795
      3541 11799 3563 11789

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

SM
089 
WGUS76 KHNX 190541
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
1041 PM PDT Thu Sep 18 2025

CAC029-190551-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-250919T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
1041 PM PDT Thu Sep 18 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM PDT THIS EVENING FOR 
EAST CENTRAL KERN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM PDT Friday for a 
portion of central California.

&&

LAT...LON 3559 11765 3526 11772 3524 11786 3530 11795
      3541 11799 3563 11789

$$

CMolina

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:17 PM PDT, 54 minutes earlier. Its key messages:

  • 1. Flood Watch in effect until Friday evening due to Slight (15-40 percent) risk of Excessive Rainfall across much of the region today and in the Sierra Nevada tomorrow. There is a marginal (5-15 percent) risk of Excessive Rainfall today in the northern portion of the Valley and Sierra Nevada and tomorrow in the east side of the Valley. 2. 15 to 30 percent chance of thunderstorms this afternoon through Friday morning across much of the region. 10-20 percent chance Friday afternoon in the Sierra Nevada and foothills, and a 5-15 percent chance in the San Joaquin Valley, Kern County mountains, and the Mojave Desert. 3. Temperatures rebound over the weekend into next week before another cooldown midweek.
Area forecast discussion, Sep 18, 4:17 PM PDT, 54 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
417 PM PDT Thu Sep 18 2025

.KEY MESSAGES...
1. Flood Watch in effect until Friday evening due to Slight
(15-40 percent) risk of Excessive Rainfall across much of the
region today and in the Sierra Nevada tomorrow. There is a
marginal (5-15 percent) risk of Excessive Rainfall today in the
northern portion of the Valley and Sierra Nevada and tomorrow in
the east side of the Valley.

2. 15 to 30 percent chance of thunderstorms this afternoon
through Friday morning across much of the region. 10-20 percent
chance Friday afternoon in the Sierra Nevada and foothills, and
a 5-15 percent chance in the San Joaquin Valley, Kern County
mountains, and the Mojave Desert.

3. Temperatures rebound over the weekend into next week before
another cooldown midweek.

&&

.DISCUSSION...
This morning, showers began moving into our area from the
remnants of Tropical Storm Mario. However, as the center of the
low moves up the coast, it will bring more moisture into our
area later this afternoon and evening along with the chances of
thunderstorm. The rain amount from this storm especially
overnight and during thunderstorms had led to the issuance of
Flood Watches for most of the area through Friday evening. Burn
scars are the major concern due to the heavy rain. There is a 15
to 30 percent chance of thunderstorms from this afternoon to
Friday morning as the chances move from the Mojave to the Valley
to the Sierra Nevada. The heavy rain has led to a Slight risk of
excessive rainfall for most of the area.

Things begin to taper off Friday afternoon but the thunderstorm
chances will remain through the evening. The Sierra Nevada is
under a slight (15-40 percent) risk of excessive rainfall with
the eastern half of the Valley under a marginal (5-15 percent)
risk. Saturday through Monday, things dry out as temperatures
climb as a weak ridge develops and the trough moves west.
However, there remains a 5 to 15 percent chance of
thunderstorms over the Sierra Nevada. Ensembles diverge Monday
into the middle of next week regarding whether the cutoff low
that will remain in the Pacific to the west will be picked up by
a trough sliding in from the Pacific Northwest or if it weakens
and the trough slides well north across Washington.

&&

.AVIATION...
00Z Update:

Thunderstorm chances will creep in and will persist through 06Z
before primarily being over the mountains and Mojave desert. Lower
visibilities possible in heavier showers and lower clouds over the
mountains. Otherwise, VFR conditions will prevail for the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for CAZ321-322-331>339.

Flood Watch from 2 PM PDT this afternoon through Friday
afternoon for CAZ304>316.

Flood Watch through Friday evening for CAZ317>320-323>330.
&&

public...JPK
aviation....SM

weather.gov/hanford

In the hours before

Local storm report, Sep 18, 4:29 PM PDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
429 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flood            7 SSW California City   35.02N 118.02W
09/18/2025                   Kern               CA   Law Enforcement

            California City PD reported Flooded Roadway
            along CA Route 58.

&&

SM
Special weather statement, Sep 18, 4:33 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
433 PM PDT Thu Sep 18 2025

CAZ338-339-190000-
Mojave Desert CA-Mojave Desert Slopes CA-
433 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
500 PM PDT...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm near
California City, or 33 miles northeast of Lancaster, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
California City, Edwards AFB, and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3492 11774 3493 11795 3530 11800 3529 11767
TIME...MOT...LOC 2333Z 177DEG 12KT 3511 11786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Sep 18, 4:35 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
435 PM PDT Thu Sep 18 2025

CAZ331-337>339-190000-
Indian Wells Valley CA-Mojave Desert CA-
South End of the Upper Sierra CA-Mojave Desert Slopes CA-
435 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
500 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm near
Randsburg, or 21 miles south of Ridgecrest, moving northwest at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
China Lake Acres, Randsburg, Inyokern, Laurel Mountain, and
Government Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 11763 3525 11779 3561 11804 3573 11777
TIME...MOT...LOC 2335Z 157DEG 23KT 3534 11777

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Local storm report, Sep 18, 4:41 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
441 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Flood            1 SE Red Rock Canyon    35.31N 117.99W
09/18/2025                   Kern               CA   Law Enforcement

            Flood on Highway 14 at Redrock Randsburg Rd.
            Vehicle 45 degrees in mud.

&&

JPK
Local storm report, Sep 18, 4:42 PM PDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
442 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Flash Flood      8 NW Rosamond           34.95N 118.29W
09/18/2025                   Kern               CA   Law Enforcement

            California Highway Patrol reports a mudslide
            at Tehachapi Willow Spring Road and Backus
            Road.

&&

SM
Special weather statement, Sep 18, 4:57 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
457 PM PDT Thu Sep 18 2025

CAZ339-190030-
Mojave Desert CA-
457 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of California City, or 33 miles northeast of Lancaster,
moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
California City, Randsburg, North Edwards, and Government Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 11775 3500 11793 3542 11792 3541 11763
      3534 11762
TIME...MOT...LOC 2357Z 195DEG 15KT 3508 11783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:02 PM PDTAreal Flood AdvisoryHNXKings, Tulare4 hr
Sep 18, 5:36 PM PDTSpecial Weather StatementHNX24 min
Sep 18, 6:13 PM PDTSpecial Weather StatementHNX32 min
Sep 18, 6:41 PM PDTFlash Flood WarningHNXKern4 hr
Sep 18, 6:50 PM PDTSpecial Weather StatementHNX25 min
Sep 18, 6:59 PM PDTSpecial Weather StatementHNX31 min
Sep 18, 7:20 PM PDTFlash Flood WarningHNXKern98 min
Sep 18, 8:01 PM PDTSpecial Weather StatementHNX29 min

Nearby

Flash Flood Warnings in California, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.